Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 239, NWS Indianapolis, IN

June 21, 2006Bartholomew County, Decatur County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 21, 2006, 2:12 AM EDT for Bartholomew County, Decatur County, Jennings County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2006, 2:12 AM EDT (06:12 UTC)
Expired
Jun 21, 2006, 2:44 AM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Bartholomew County, IN, Decatur County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 210612
SVRIND
INC005-031-079-210700-
/O.NEW.KIND.SV.W.0239.060621T0612Z-060621T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
212 AM EDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA
  SOUTHWESTERN DECATUR COUNTY IN CENTRAL INDIANA
  NORTHERN JENNINGS COUNTY IN SOUTHEAST INDIANA

* UNTIL 300 AM EDT

* AT 209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF JONESVILLE...OR ABOUT 12 MILES
  SOUTHWEST OF COLUMBUS...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JONESVILLE AROUND 235 AM EDT...
  ELIZABETHTOWN AROUND 245 AM EDT...
  NORTH VERNON AROUND 300 AM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3917 8610 3905 8610 3898 8546 3919 8546
      3921 8582

$$

JOHNSON
1 follow-up statement
000 
WWUS53 KIND 210644
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
244 AM EDT WED JUN 21 2006

INC005-031-079-210654-
/O.CAN.KIND.SV.W.0239.000000T0000Z-060621T0700Z/
BARTHOLOMEW-DECATUR-JENNINGS-
244 AM EDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JENNINGS...SOUTHERN
BARTHOLOMEW AND SOUTHWESTERN DECATUR COUNTIES IS CANCELLED...

THE WARNED STORM HAS WEAKENED SIGNIFICANTLY AND NO LONGER POSES AN 
IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3917 8610 3905 8610 3898 8546 3919 8546
      3921 8582

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:18 AM EDT, 54 minutes earlier.

Area forecast discussion, Jun 21, 1:18 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
118 AM EDT WED JUN 21 2006

.AVIATION...DISCUSSION FOR 06Z TAF ISSUANCE. FORECAST CONCERN WILL
BE THE POSSIBLE DEVELOPMENT OF THUNDERSTORMS ACROSS NORTH CENTRAL
INDIANA IN THE SHORT TERM THRU 12Z THIS MORNING.

REGIONAL RADAR SHOWING INCREASING STORM DEVELOPMENT ACROSS
SOUTHEASTERN IOWA AND NORTHERN INDIANA. CONSIDERABLE UNCERTAINTY
AROUND THE SOUTHWARD EXTENT OF THIS ACTIVITY OVERNIGHT. HAVE
INCLUDED A CB QUALIFIER FOR A SCT DECK TONIGHT AT ALL SITES.
INCLUDED VCTS ONLY AT KLAF GIVEN PROXIMITY TO CURRENT DEVELOPMENT.

FOLLOWING MORNING ACTIVITY EXPECTING VFR CONDITIONS. AFTER 17Z
NEXT CHANCE OF THUDERSTORMS BRINGS CB QUALIFIERS AND VCTS ALL
TERMINALS.

&&

PREV DISCUSSION...UPPR PTN ACRS THE AREA FAVORABLE FOR PERIODIC
MCS TYPE ACTVTY OVR THE NEXT FEW DAYS WITH RDGG THRU THE TN VLY
AND FAIRLY STG WESTERLIES LOCATED ALONG THE U.S./CANADIAN BORDER.
MODELS IN GOOD AGREEMENT OVERALL WITH THE MAJOR DETAILS. FCST
FOCUS CENTERS ON POPS.

IN THE NR TERM...TSTM COMPLEX STILL MOVG ESEWD THRU NW/NC IL.
MODEL/SFC DATA SUGGEST THIS ACTVTY SHOULD BEGIN TO DIMINISH OR TURN
TOWARDS THE S...BUT SO FAR THIS HASN/T HAPPENED. EXTRAPOLATION
SUGGESTS IF THIS HOLDS TOGETHER...IT WOULD BEGIN MOVG INTO THE WRN
CWA BY 202200Z OR SO. IN ADDITION...OTHER SCT ACTVTY MAY DVLP ALONG
WK FNT LOCATED OVR THE SWRN CWA OVR THE NEXT COUPLE OF HRS. WL GO
WITH CHC POPS THIS EVEN. MORE ORGANIZED THREAT FOR CONVECTION
APPEARS TO BE VRY LT TONIGHT...AS MODELS SUGGEST COMPLEX SHOULD DVLP
OVR IA TOWARDS 202200Z...AND MOV SEWD INTO THE CWA IN THE
210400Z-211000Z TIME FRAME. WL INCREASE POPS INTO THE LIKELY
CATEGORY AFT MIDNIGHT.

IN THE LTR PDS...WL CONT WITH CHC POPS FM WED INTO THE END OF THE
SHORT RANGE PD AS THE LOCAL AREA MAY BE AFFECTED BY TSTM COMPLEXES
FM TIME TO TIME. SVR THREAT ON WED APPEARS DEPENDENT ON WHETHER
CONVECTION TONIGHT WL BE ORGANIZED ENOUGH TO LAY OUT A SIG BOUNDARY
TO THE SW. IF THIS DOESN/T HAPPEN...MAIN THREAT WL BE FARTHER N.

BASED ON LO LVL THICKNESSES AND TRAJECTORIES...NGM MOS GUIDANCE
NUMBERS LOOK REASONABLE THRU THE PD FOR THE MOST PART.

IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, Jun 20, 9:48 PM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
948 PM EDT TUE JUN 20 2006

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
848 PM CDT TUE JUN 20 2006 /948 PM EDT TUE JUN 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE WEATHER MAINLY OVER WEST CENTRAL INDIANA. THE PRIMARY
RISK WILL BE STRONG WINDS...LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A VERY ACTIVE PATTERN FOR THUNDERSTORMS WILL CONTINUE MOST OF THIS
WEEK. THUNDERSTORMS WILL BE POSSIBLE EACH DAY. HOWEVER THE CHANCES
OF THUNDERSTORMS MAY BECOME LESS THIS WEEKEND AS DRIER AIR SPREADS IN
FROM THE NORTH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY WITH
THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT MAINLY OVER WEST CENTRAL
INDIANA AND A FEW OTHER TIMES THROUGH THE WEEK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:00 PM EDTSevere Thunderstorm WarningINDKnox56 min
Jun 21, 5:11 AM EDTSevere Thunderstorm WarningINDRandolph34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.